Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Sacramento, CA

August 19, 2020

NWS Sacramento, CA issued this red flag warning at Aug 19, 2020, 3:20 AM PDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2020, 3:20 AM PDT (10:20 UTC)
Expired
Aug 20, 2020, 9:00 AM PDT
In force
30 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

979 
WWUS86 KSTO 191020
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
320 AM PDT Wed Aug 19 2020

...Red Flag Warning For Very Low Humidity and Gusty Wind Today
into Thursday Morning...

.Very low humidity combined with gusty northwest to west wind
will continue critical fire weather conditions today into Thursday
morning. These conditions exist along the west side of the
Sacramento and Northern San Joaquin Valley extending into the east
side of the Coastal Range. There are several wild fires already
occurring, and extreme caution should be taken to prevent any 
additional fires.

CAZ216-217-219-263-279-200000-
/O.NEW.KSTO.FW.W.0005.200819T1020Z-200820T1600Z/
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-
Northern San Joaquin Valley in San Joaquin and Stanislaus
Counties Below 1000 ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Eastern Mendocino NF-
320 AM PDT Wed Aug 19 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 AM PDT THURSDAY FOR LOW
HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 216, 217, 219, 
263, AND 279...

The National Weather Service in Sacramento has issued a Red Flag
Warning, which is in effect until 9 AM PDT Thursday. 

* AFFECTED AREA...West side of Fire weather zones 216, 217, and
  219. All of Fire weather zones 263 and 279.
 
* WIND...West to Northwest wind 10 to 20 mph with gusts to 30 mph,
  locally higher in the afternoon and evening.

* HUMIDITY...Minimum daytime humidity 5 to 12 percent with poor 
  overnight recoveries of 20 to 35 percent.

* IMPACTS...Numerous wild fires are already occurring. Extreme
  fire safety precautions should be exercised to prevent any
  additional fires. Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
3 follow-up statements
532 
WWUS86 KSTO 191647
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
947 AM PDT Wed Aug 19 2020

...Red Flag Warning For Very Low Humidity and Gusty Winds Today
into Thursday Morning...

.Very low humidity combined with gusty winds will continue 
critical fire weather conditions today into Thursday morning. 
These conditions are possible along the west side of the 
Sacramento, northern San Joaquin Valley, the east side of the 
Coastal Range, portions of the Delta, and the northern Sierra 
Nevada. There are several wild fires already occurring, and 
extreme caution should be taken to prevent any additional fires.

CAZ213>215-218-266>269-201500-
/O.EXA.KSTO.FW.W.0005.000000T0000Z-200820T1600Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-Carquinez Strait and Delta-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-
947 AM PDT Wed Aug 19 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 AM PDT THURSDAY FOR LOW
HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 213, 214, 215, 
218, 266, 267, 268, AND 269...

The National Weather Service in Sacramento has issued a Red Flag
Warning, which is in effect until 9 AM PDT Thursday. 

* AFFECTED AREA...Portions of fire weather zones 213, 214, 218,
  266, 267, and 269. All of fire weather zones 215 and 268. 

* WIND...West to Southwest wind 10 to 20 mph with gusts to 30 
  mph, locally higher in the afternoon and evening. 

* HUMIDITY...Minimum daytime humidity 8 to 20 percent with poor
  overnight recoveries of 25 to 35 percent. Local areas of
  moderate overnight recoveries 40 to 55 percent.

* IMPACTS...Numerous wild fires are already occurring. Extreme 
  fire safety precautions should be exercised to prevent any 
  additional fires. Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ216-217-219-263-279-201500-
/O.CON.KSTO.FW.W.0005.000000T0000Z-200820T1600Z/
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-
Northern San Joaquin Valley in San Joaquin and Stanislaus
Counties Below 1000 ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Eastern Mendocino NF-
947 AM PDT Wed Aug 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THURSDAY FOR
LOW HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 216, 217, 219,
263, AND 279...

* AFFECTED AREA...Portions of fire weather zones 216, 217, and 
  219. All of fire weather zones 263 and 279. 

* WIND...West to Northwest wind 10 to 20 mph with gusts to 30 
  mph, locally higher in the afternoon and evening. 

* HUMIDITY...Minimum daytime humidity 5 to 15 percent with poor 
  overnight recoveries of 15 to 35 percent.

* IMPACTS...Numerous wild fires are already occurring. Extreme 
  fire safety precautions should be exercised to prevent any 
  additional fires. Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
918 
WWUS86 KSTO 200906
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
206 AM PDT Thu Aug 20 2020

...Red Flag Warning For Low Humidity and Gusty Winds Thursday 
Morning...

.Locally gusty winds and poor to moderate overnight humidity 
recoveries will continue critical fire weather Thursday morning. 
These conditions are possible along the west side of the 
Sacramento, northern San Joaquin Valley, the east side of the 
Coastal Range, portions of the Delta, and the northern Sierra 
Nevada. There are several wild fires already occurring, and 
extreme caution should be taken to prevent any additional fires.

CAZ213>219-263-266>269-279-201600-
/O.CON.KSTO.FW.W.0005.000000T0000Z-200820T1600Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Carquinez Strait and Delta-
Northern San Joaquin Valley in San Joaquin and Stanislaus
Counties Below 1000 ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-Eastern Mendocino NF-
206 AM PDT Thu Aug 20 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING
FOR LOW HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 213, 214,
215, 218, 266, 267, 268, AND 269...

* AFFECTED AREA...Portions of fire weather zones 213, 214, 218, 
  266, 267, and 269. All of fire weather zones 215 and 268. 

* WIND...West to Southwest winds 7 to 14 mph with gusts up to 20
  mph.

* HUMIDITY...Overnight recoveries of 25 to 35 percent. Local 
  areas of moderate overnight recoveries 40 to 55 percent.

* IMPACTS...Numerous wild fires are already occurring. Extreme 
  fire safety precautions should be exercised to prevent any 
  additional fires. Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
842 
WWUS86 KSTO 201556
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
856 AM PDT Thu Aug 20 2020

CAZ213>219-263-266>269-279-201700-
/O.EXP.KSTO.FW.W.0005.000000T0000Z-200820T1600Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Carquinez Strait and Delta-
Northern San Joaquin Valley in San Joaquin and Stanislaus
Counties Below 1000 ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-Eastern Mendocino NF-
856 AM PDT Thu Aug 20 2020

...RED FLAG WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 213, 214, 215, 
216, 217, 218, 219, 263, 266, 267, 268, 269, AND 279...

Relative humidity values were able to largely recover during the 
overnight hours, along with decreasing wind speeds. Therefore, 
the Red Flag Warning will be allowed to expire at 9 AM PDT.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Aug 18, 2:16 PM PDT, 13 hours 4 minutes earlier.

Area forecast discussion, Aug 18, 2:16 PM PDT, 13 hours 4 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
216 PM PDT Tue Aug 18 2020

.SYNOPSIS...
Prolonged heat wave will impact the region through the tomorrow
with a brief break in the extreme heat Thursday and Friday.
Daytime temperatures will be 12 to 20 degrees above normal today
then 5 to 10 degrees above the rest of the week.

&&

.DISCUSSION...
Excessive heat continues again this afternoon across the
Sacramento Valley and northern San Joaquin Valley. This prolonged
heatwave is a result of a large upper level ridge that has been
parked over the Desert Southwest since late last week. The
clockwise flow around the ridge was able to tap into subtropical
moisture, which brought the scattered showers and thunderstorms -
along with dry lightning - to the northern half of California 24
to 48 hours ago. Today, the best potential for convection will be
generally limited to the Sierra crest south of Interstate 80, as
well as in southern California. With temperatures at 850 mb around
26 to 29 deg C, surface temperatures will peak in between 102 to
110 deg F for Valley communities this afternoon. Can't rule out
locally hotter conditions around 112 deg F. Poor recoveries are
anticipated again tonight with lows in the 70s to low 80s. Both
these forecast highs and lows for today and tonight are about 12
to 20 deg F above middle August climatology.

Now, for some good news: temperatures will begin a gradual
cooling trend on Wednesday as the upper level ridge shifts a bit
to the south and east. That said, triple digits will still be
common, even with 4 to 7 deg F of cooling from today to tomorrow.
The nearly week-long Excessive Heat Warning is scheduled to
expire at 9 pm PDT Wednesday from Stanislaus County and locations
north.

Models have been advertising the return of a Delta breeze
tomorrow afternoon and evening, which will help usher in much-
needed relief in temperatures overnight. However, with its arrival
coinciding with minimum afternoon relative humidity values and
maximum temperatures, there will 4 to 8 hour period with elevated
fire weather concerns.

Thursday and Friday will likely be the "coolest" days of the
7-day forecast with middle 90s to low 100s expected for the
Sacramento and northern San Joaquin Valley. Still, these values
remain 5 to 10 deg F above where they should be for this time of
year. Heat risks will generally be low to locally moderate to wrap
up the work week. // Rowe

&&

.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)...
Ridge of high pressure from the Desert SW strengthens over the
weekend, resulting in another round of triple digit heat. Heights
then lower slightly early next week as short wave troughing enters
the PacNW. Highs will remain 5 to 10 degrees above normal through
the extended period, with moderate heat risk impacts. Forecast
highs will be in the 99-103 range in the Valley, with mainly 80s
and 90s for the mountains and foothills. Dry weather is expected
through the period. However, guidance shows another tropical
system off the Baja coast over the weekend, lifting NW early next
week. Associated moisture could be entrained in the upper level
flow and drawn into NorCal leading to increased potential for
convective storms. This could also impact temperature forecast
early next week.

&&

.AVIATION...
VFR conditions next 24 hours at TAF sites. Isolated
thunderstorms possible over higher elevations of the Sierra Nevada
until 03z today. Surface winds generally below 12 kts, except for
locally breezy southwesterly winds 20 to 30 kts vicinity Delta
and higher terrain after 21z Wed. Local FU vicinity of wild fires.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM PDT Wednesday for Carquinez
Strait and Delta-Central Sacramento Valley-Motherlode-Mountains
Southwestern Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley.

&&

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.